Persistent bumps (lips) and problems years after Restylane or another HA.
Dear Jennifer, I hope you don’t mind my answering here because you’re not identifiable and I think others are having this problem also. To my knowledge, this can happen in three different situations. Two of these you seem sure aren’t the problem, but I’d like to address them anyway to help other people.
1) The product wasn’t what you thought it was. Look for the boxes in the room when you get your injections – the boxes should say clearly what’s on them. Also, even better each syringe has its own individual sticker with the lot # on it and the product name. These are supposed to be in your chart note. We take these off the syringe and affix them right to each person’s note. If there’s ever a problem, we know exactly which syringe was used.
2) You now have an infection. These are referred to now as biofilms and are usually low to medium grade but persistent infection during and/or after the HA filler placement. These can continue after the HA filler goes away. These need to be cultured first but often won’t show up as a positive culture because the organisms may be unusual or because it’s difficult to get a good sample. These need to be treated with antibiotics sometimes for more than several weeks. Have your doctor do some research on this complication for you (if they are not familiar with it) and use one of the recommended antibiotics.
3) Cheap HAs in Europe, Asia, South America etc. There are currently being made and injected cheap, poor quality, sometimes contaminated HA filler products that are substandard and can cause all kinds of reactions including allergic and infectious ones. Even though they are more expensive, try to get the better quality Restylane family, Juvederm family or products by Merck (Belotero and others in Europe) injected to control for this. This is not a problem in the U.S. because they are not available. It is sometimes a problem in Canada.
Hope this helps, Dr. I
Learn more about Filler Mistakes and How to Fix Them.